Texas, 2020

High Wind in Texas, October 22, 2020

October 22, 2020 · NWS LUB · 2 events in 2 counties and zones

On the afternoon into the evening of the 22nd, a short wave aloft initiated scattered thunderstorms over the central South Plains and Rolling Plains. After the thunderstorm activity departed, a weak heat burst occurred in Hale County at the Texas Tech University West Texas mesonet site near Abernathy.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon into the evening of the 22nd, a short wave aloft initiated scattered thunderstorms over the central South Plains and Rolling Plains. After the thunderstorm activity departed, a weak heat burst occurred in Hale County at the Texas Tech University West Texas mesonet site near Abernathy. Temperatures increased three Fahrenheit degrees along with a peak wind gust of 67 mph. Later in the evening, a strong cold front moved through the region. A severe wind gust of 60 mph was observed at the mesonet near Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 5:35 PM CST, 53 minutes earlier.

Area forecast discussion, Oct 22, 5:35 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
635 PM CDT Thu Oct 22 2020

.AVIATION...
Weak upper level short-wave moving directly across KLBB at 00Z
will edge east of the area during the evening. Scattered mostly
weak and poorly organized showers and a few thunderstorms that
formed just east of KLBB and south of KCDS are expected to move
east along with the short-wave. A few high-based weak showers may
edge near KLBB and KPVW with the cold-core upper low early evening
but appear too sparse and weak to mention at this time. Otherwise,
behind this short-wave we expect a notable cold front to move
southward out of the Texas Panhandle late evening and across TAF
sites around the 11 PM CDT to 1 AM CDT time-frame. There will be
a short duration several hour period of Low Level Wind Shear
(LLWS) as this front undercuts stronger westerly low level flow.
Also, solutions indicate potential for MVFR cloud bases to spread
out of the Texas Panhandle to some extent, though differ how far
south. For now, we are indicating an MVFR ceiling both KCDS and
KPVW late tonight but not quite extending to KLBB. Will certainly
require additional evaluation for the next forecast. RMcQueen

&&

.PREV DISCUSSION... /issued 234 PM CDT Thu Oct 22 2020/

SHORT TERM...
Short term forecast remains on track this afternoon...water vapor
continues to show the progression of an upper short trough moving
through the South Plains. While at the surface winds remain breezy
from the S-SW with a dryline just west of the CWA. Both the upper
level shortwave and surface dryline will cross the CWA at peak
heating creating a chance for convection near and along the dryline.
While CAMs continue to suggest the dryline will set up from a Tulia
to Denver City line they have backed off on the convection coverage
and focused the coverage more across the southern Rolling Plains.
With MUCAPES near 2000J/kg and the large scale lift from the
shortwave aloft a slight chance of TSRA continues to be warranted.
Onion like soundings suggest that heat bursts will possible along
with strong to severe outflow gusts. West of the dryline critical
fire weather conditions still look possible where very dry air will
be in place. The previously issued Red Flag warning remains in
effect.

Moving onto tonight/tomorrow...late tonight into early Friday a cold
Canadian air mass will plunge southward into the plains. This will
force an associated strong cold front through the area with
northeasterly winds advecting cold air into the CWA. The cold air
mass will result in Friday's high temperature holding in the 50s
area wide. As the front enters the region, around 06Z, winds across
the southwestern Texas Panhandle could briefly push towards wind
advisory criteria. Given the uncertainty surrounding the strength of
the front and subsequent wind values have decided not to issue any
wind headlines at this time.

LONG TERM...
The focus for the long term part of the forecast period remains on
the arrival of very cold air into the forecast Sunday afternoon
and night with it lingering into midweek while a storm system
takes shape to our west with the potential for precipitation from
Sunday night to Wednesday, some of which would be wintry. In
generals, models remain the same on the overall evolution of the
pattern through the forecast period with an upper level short wave
trough diving southward over the intermountain West while an upper
ridge builds over the eastern Pacific. One of the biggest
questions for the forecast will be how this short wave acts as it
reaches a southern limit, i.e., will it close off or remain open,
followed by will it stall or quickly eject to the east or
northeast. This is an area where the models typically struggle
with so much dependent on how upper level jet interactions play
out. Latest models still show a wide degree of spread with the GFS
remaining the most open and quickest solution, the Canadian the
deepest and slowest with the low, and the ECMWF now taking up a
position between those two. The highest confidence in
precipitation occurring across the forecast area remains Sunday
night as a warm conveyor belt scenario sets up as warm mid level
advection downstream from the upper low transports some Pacific
moisture northward and over the dense, cold low level air mass.
This pattern favors rain and freezing rain into Monday. At that
point precip type becomes more uncertain with the faster models
favoring a quicker transition to snow and the slower hanging onto
the warm mid level temperatures and a melting zone aloft. Will
maintain a mixed phase wording through Monday night by which time
mid levels should be cold enough to support snow (or rain when low
level temperatures warm sufficiently).

FIRE WEATHER...
The remainder of this afternoon critical fire weather conditions are
expected cross the southwestern Texas Panhandle and near the NM/TX
state line. 20 foot winds are expected from the southwest at 20 mph
with min RH values falling between 10 and 15 percent.  These
elements will combine with ERCs in the 50th to 74th percentile and
above normal temperatures to meet criteria for a Red Flag warning
over Parmer and Castro counties through 7 PM CDT.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for TXZ021-027.

&&

99/99/05
Hazardous weather outlook, Oct 22, 2:01 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
301 AM CDT Thu Oct 22 2020

TXZ021>044-230815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
301 AM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Warm temperatures, dry conditions, and strong surface winds will
result in critical fire weather conditions for the extreme
southwestern Texas Panhandle. The western South Plains and extreme
south-central Texas Panhandle will see elevated fire weather
conditions. A Red Flag Warning is in effect for Parmer and Bailey
Counties.

Strong to severe thunderstorms may develop this afternoon into early
evening across portions of the South Plains and Rolling Plains. This
activity will have the potential to bring isolated wind gusts to 60
mph.

A strong cold front will move through the area overnight tonight.
This front may bring sustained winds in excess of 30 mph in the
extreme southwestern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures are likely across the entire South Plains
region Sunday and Monday nights. In addition, wintry precipitation in
the form of freezing rain and snow is forecast for Sunday night
through Tuesday. Light precipitation amounts are expected at this
time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hale

When
October 22, 6:28 PM CST to 6:29 PM CST
Where
Hale forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hall

When
October 22, 10:40 PM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919638, 919639.